Illinois, 2009

Winter Weather in Illinois, January 18 to 19, 2009

January 18 to 19, 2009 · NWS PAH · 3 events in 3 counties and zones

A vigorous upper level storm system moved southeast across the Lower Ohio Valley. This system produced two to three inches of snow east of Mount Vernon and along and north of Interstate 64 in southern Illinois.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A vigorous upper level storm system moved southeast across the Lower Ohio Valley. This system produced two to three inches of snow east of Mount Vernon and along and north of Interstate 64 in southern Illinois. Three inches of snow fell at Mount Carmel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 18, 2:18 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 18, 2:18 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CST SUN JAN 18 2009

.DISCUSSION...

VIGOROUS UPPER LEVEL VORT WILL MOVE SE FROM NRN IL INTO CNTRL IN
TO NRN KY TONIGHT. DECENT FORCING SHOULD WORK ON AVAILABLE MSTR
TO GENERATE SOME LIGHT SNOW EAST 1/2 OF THE AREA. IN FACT...RETURNS
ARE APPEARING ONCE AGAIN ON THE KVWX RADAR. MODELS SHOW BEST
AVAILABLE MSTR EAST OF A KMVN-KHOP LINE...THUS WENT LIKELY POPS
IN THIS AREA...AND ISSUED A SPS PRODUCT TO HIGHLIGHT THE POTENTIAL
FOR MINOR ACCUMULATION. THE ONLY X FACTOR PRECLUDING CATEGORICAL
POPS IS PROB OF MEASURABLE. NOT CERTAIN ON THAT JUST YET.

SHOULD BE A LULL MONDAY...SO WENT DRY. 2M WINDS SHOW MORE OF A NORTH
COMPONENT AND CAA ASPECT MONDAY...SO WENT CHILLY...WITH SOME CLOUDS
PERSISTING. ANOTHER WAVE IS FORECAST TO MOVE ACROSS THE CWFA MONDAY
NIGHT...SO ADDED POPS FOR A CHANCE OF LIGHT SNOW AREA WIDE AS THIS
WAVE IS EXPECTED TO BE A BIT FARTHER WEST.

NOT MUCH WEATHER TO SPEAK OF TUESDAY THROUGH THE WEEKEND. THE HIGHLY
AMPLIFIED POSITIVE PNA PATTERN WILL BREAK DOWN AND FLATTEN. A RETURN
TO NEAR OR SLIGHTLY ABOVE NORMAL TEMPS IS FORECAST MID WEEK. THE
MODELS CONTINUE TO SHOW FROPA THURSDAY NIGHT SOMETIME. COOLER TEMPS
FORECAST FRIDAY THROUGH THE WEEKEND...AS THE SOUTHERN FRINGE OF
CANADIAN AIR PUSHES INTO THE REGION...UPON A 1040+MB HIGH MOVING
SE OFF THE HIGH PLAINS OF CANADA AND INTO THE NORTHERN PLAINS AND
EVENTUALLY MIDWEST.

TOO MUCH UNCERTAINTY TO PUT PRECIP INTO THE EXTENDED FORECAST.
THE DRIER ECMWF CONTINUES TO BE THE PREFERRED MODEL. HOWEVER THE
GFS IS BECOMING MORE PERSISTENT IN SHOWING PRECIP POTENTIAL...MAINLY
FRIDAY INTO SATURDAY. WILL HAVE TO MONITOR THIS CLOSELY...SINCE IT
LOOKS PROBABLE THAT THE CANADIAN AIRMASS WILL WORK INTO THE
REGION. SO IF MOISTURE/QPF SHIFTS NORTH WITH SUCCESSIVE MODEL
RUNS...PRECIP TYPE COULD BECOME A CONCERN.

&&

.AVIATION...

KEVV/KOWB SITES...AREA OF LIGHT SNOW ASSOCIATED WITH A
SURFACE TROUGH /WEAK COLD FRONT/ WILL CONTINUE TO DIMINISH THIS
AFTERNOON. LARGE AREA OF MVFR CIGS OVER CENTRAL IL WILL MOVE
SOUTHEAST ACROSS BOTH SITES THROUGH MONDAY MORNING. THERE MAY BE
ANOTHER PERIOD OF LIGHT SNOW TONIGHT WITH ANOTHER WEAK SURFACE
TROUGH. KPAH/KCGI SITES...BOTH SITES WILL REMAIN NEAR THE
SOUTHWEST FRINGE OF AN AREA OF MVFR CIGS OVER ILLINOIS. EXPECT
MAINLY VFR CONDITIONS THROUGH MONDAY...WITH CIGS IN THE 4 TO 8K
FOOT RANGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 18, 2:00 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST SUN JAN 18 2009

ILZ080-084-088-089-092>094-KYZ001>006-008-009-MOZ076-086-087-100-
107>112-114-191100-
PERRY IL-JACKSON-UNION IL-JOHNSON-ALEXANDER-PULASKI-MASSAC-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-MARSHALL-CALLOWAY-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
200 PM CST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS JUST A SLIGHT CHANCE OF VERY LIGHT SNOW OR FLURRIES TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF LIGHT SNOW MONDAY NIGHT. MINOR ACCUMULATIONS
CANNOT BE RULED OUT...AND IF THAT HAPPENS...IT SHOULD NOT BE MUCH
MORE THAN A DUSTING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ075>078-081>083-085>087-090-091-INZ081-082-085>088-KYZ007-
010>022-191100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-
WILLIAMSON-SALINE-GALLATIN-POPE-HARDIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-
MCLEAN-MUHLENBERG-TODD-
200 PM CST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW IS EXPECTED TONIGHT EAST OF A LINE FROM MOUNT VERNON
ILLINOIS TO HOPKINSVILLE KENTUCKY. ACCUMULATIONS FROM A DUSTING
UP TO 1/2 INCH WILL BE POSSIBLE. ISOLATED AMOUNTS APPROACHING 1
INCH CANNOT BE RULED OUT. REFER TO OUR SPECIAL WEATHER STATEMENT
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF LIGHT SNOW MONDAY NIGHT. MINOR ACCUMULATIONS
CANNOT BE RULED OUT...AND IF THAT HAPPENS...IT SHOULD NOT BE MUCH
MORE THAN A DUSTING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 18, 1:49 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CST SUN JAN 18 2009

ILZ075>078-081>083-085>087-090-091-INZ081-082-085>088-KYZ007-
010>022-190900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-
WILLIAMSON-SALINE-GALLATIN-POPE-HARDIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-
MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI...HERRIN...
HARRISBURG...SHAWNEETOWN...GOLCONDA...ELIZABETHTOWN...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT...SMITHLAND...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON
149 PM CST SUN JAN 18 2009

...MINOR ACCUMULATION OF SNOW POSSIBLE TONIGHT...

A VIGOROUS UPPER LEVEL SYSTEM WILL MOVE SOUTHEAST FROM NORTHERN
ILLINOIS ACROSS CENTRAL INDIANA AND INTO NORTHERN KENTUCKY
TONIGHT. THE DISTURBANCE IS EXPECTED TO GENERATE A BAND OF LIGHT
SNOW...THAT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT...EAST OF
A LINE FROM MOUNT VERNON ILLINOIS TO HOPKINSVILLE KENTUCKY. THIS
ALSO INCLUDES EVANSVILLE...OWENSBORO... HENDERSON AND
MADISONVILLE. ANYWHERE FROM A LIGHT DUSTING...TO PERHAPS 1/2 INCH
OF SNOW COULD ACCUMULATE...WITH ISOLATED AMOUNTS POSSIBLY
APPROACHING 1 INCH.

TRAVELERS SHOULD CONTINUE TO MONITOR THE FORECAST. SLICK SPOTS
COULD DEVELOP ON AREA ROADWAYS...AS TEMPERATURES ARE FORECAST TO
FALL THROUGH THE 30S THIS EVENING...INTO THE MID TO UPPER 20S
OVERNIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Wayne

When
January 18, 7:00 PM CST to January 19, 4:00 AM CST
Where
Wayne forecast zone
Reported by
COOP Observer
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
January 18, 7:00 PM CST to January 19, 4:00 AM CST
Where
Wabash forecast zone
Reported by
COOP Observer
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
January 18, 7:00 PM CST to January 19, 4:00 AM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148954, 148955, 148956.